Thinner Ingestion Causes Hyperthermia


BAYRAKCİ B., ŞAHİN M., Ozen M., ÜNAL S.

TURKIYE KLINIKLERI TIP BILIMLERI DERGISI, vol.29, no.2, pp.416-419, 2009 (Peer-Reviewed Journal) identifier identifier

  • Publication Type: Article / Article
  • Volume: 29 Issue: 2
  • Publication Date: 2009
  • Journal Name: TURKIYE KLINIKLERI TIP BILIMLERI DERGISI
  • Journal Indexes: Science Citation Index Expanded, Scopus
  • Page Numbers: pp.416-419

Abstract

Objective: Acute thinner intoxication is unusual and its clinical effects after ingestion are relatively unknown although, its physical features as a clear, colorless liquid with a sweet, pungent odor makes it a potential agent for household accidents and an ingestible poison especially for infants. Herein, we would like to draw attention to a previously unrecognized feature of thinner. Material and Methods: A total of 32 patients admitted with thinner ingestion between 1984 and 2006 were included in the study. Demographic specifications, amount of toxin ingested, body temperature, hyperthermia timing, accompanying infections, antibiotic use, vomiting, cough, level of consciousness, serum liver and renal function tests, urine analysis, and length of stay data were investigated retrospectively. Results: This study presents the clinical features of 32 children with thinner ingestion. The most impressive finding was the presence of hyperthermia (axillary body temperature >37.2 degrees C) in 66% of the patients. Besides, 50% of the patients who received antibiotics had no accompanying evidence of infection except fever. Conclusion: The current study well demonstrates the clinical relationship between thinner ingestion and fever. We suggest that acute thinner ingestion may cause fever via increased lipid peroxidation products in the brain; however, this hypothesis needs further investigations for clarification. The knowledge that thinner itself plays a role on fever generation may decrease the gratuitous use of antibiotics in thinner ingestion.